South Dakota, 2025Drought in South Dakota, May 1 to 20, 2025
May 1 to 20, 2025 · NWS FSD · 2 events in 2 counties and zones
Seasonal conditions led to the removal of severe drought across the remainder of southeast South Dakota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Seasonal conditions led to the removal of severe drought across the remainder of southeast South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:50 PM CST, 2 hours 10 minutes earlier. Its key messages:
- Chances (20-50%) for rain persist for the rest of today and Thursday. Rainfall amounts are expected to be light with most areas seeing a tenth of an inch or less.
- Temperatures remain seasonable for the rest of the work week before warming to above average over the weekend.
- Low confidence in rain chances next week due to a blocking pattern setting up.
Area forecast discussion, Apr 30, 9:50 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1050 PM CDT Wed Apr 30 2025
.KEY MESSAGES...
- Chances (20-50%) for rain persist for the rest of today and
Thursday. Rainfall amounts are expected to be light with most
areas seeing a tenth of an inch or less.
- Temperatures remain seasonable for the rest of the work week
before warming to above average over the weekend.
- Low confidence in rain chances next week due to a blocking
pattern setting up.
&&
.DISCUSSION...
Issued at 243 PM CDT Wed Apr 30 2025
Isolated light showers/virga persists across parts of northwest Iowa
and southwest Minnesota. Should see these showers persist into the
evening hours along with new showers pushing into northwest Iowa
before pushing east of the area. A weak cold front will begin to
push into the area late this afternoon/early this evening. Showers
look to develop along the boundary as a weak shortwave trough hits
the boundary. There could be some thunder within the showers as
bufkit soundings show minimal CAPE values <= 300 J/kg. Thus, strong
to severe storms are not expected. However, the same soundings show
weak inverted-v profiles. This could lead to gusty winds as the
showers push through the area. With the front pushing through the
entire area through the overnight hours, think that any chance for
gusty winds will come this evening before the low levels stabilize.
Rainfall amounts are expected to be light with most locations seeing
below a tenth of an inch. A few locations, mainly across parts of
central South Dakota, could see locally higher rainfall amounts up
to around a quarter of an inch. This will depend on how any heavier
showers track however. The cloud cover will keep low temperatures on
the mild side, only allowing for lows to fall to the 40s and 50s.
The base of the previously mentioned upper wave will reside over the
forecast area on Thursday. This will steepen lapse rates just enough
to generate minor instability with values again less then 300 J/kg
of CAPE. With near saturated thermal profiles in place, scattered
showers are expected to develop. The best forcing for ascent will
come later in the day though so am expecting the scattered showers
to develop during the second half of the afternoon and evening
hours. A few rumbles of thunder is possible with any shower along
with gusty winds but no severe storms are expected. Rainfall amounts
will again be light with the showers with most locations seeing a
tenth of an inch or less. Despite partly to mostly cloudy skies
covering the area, high temperatures are still expected to warm to
the 60s. Marginally breezy winds are expected with gusts up to 20-25
mph lasting for the daylight hours. Low temperatures will be near
seasonable in the 40s.
Friday through the weekend looks to be dry as upper level ridging
pushes into the center part of the country. While Friday will be the
coolest day with highs remaining in the 60s, temperatures look to
warm much more to the 70s on Saturday and 70s and potentially low
80s on Sunday. This is supported by the ensembles as they show a 40-
80% chance for temperatures to exceed 70F. Southerly winds look to
strengthen on Sunday which could lead to breezy winds across the
area. This is a bit uncertain though as confidence begins to
decrease in how the upper level pattern will evolve.
For early next week, medium range guidance shows an omega blocking
pattern setting up. The general consensus is that the ridging in the
center of this blocking pattern will sit over the central US.
However, each model depicts a different scenario in how the pattern
will evolve with time. The ensembles also vary in the patterns
evolution as well, further contributing to low confidence in the
overall forecast. For now, have left the NBM data in place but will
be watching how the pattern plays out over the coming days. If the
upper low over the western CONUS is able to maintain sufficient
strength and meander towards the Plains, then rain chances may be
possible. If it does not do this, then chances for rain could be
hard to come by. Should the main upper level ridging hold over the
Plains, then above average temperatures from the weekend will
persist for the first half of next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1047 PM CDT Wed Apr 30 2025
MVFR to potentially IFR stratus will impact the area through
the mid morning hours before ceilings begin to lift by the late
morning into the afternoon. There are some questions around how
low some of the ceilings will get in our area, but there was enough
confidence to add IFR conditions for areas along and east of
I-29. Rain during the TAF period will come in two rounds
primarily in the form of scattered showers. These showers will
be possible through the morning, with a lull in the activity for
the early to mid afternoon before another round of scattered
showers develop for the later afternoon into the evening. Can't
rule out some thunder with both rounds of rain, but confidence
in coverage and location was not high enough to include in the
TAFs at this time.
A cold front will move through the area from west to east to start
the period. This should gradually turn any remaining southerly winds
to the west and then northwest by mid morning. Winds will be light
when the front passes through, but expect another increase in these
northwesterly winds through the day Thursday, with gusts as high as
20-25 kts, higher in any thunderstorm. Winds will die down to close
the period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Meyers
AVIATION...Samet
Hazardous weather outlook, Apr 30, 2:39 PM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
339 PM CDT Wed Apr 30 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-012045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Union-
339 PM CDT Wed Apr 30 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated showers to thunderstorms are expected this evening and
overnight, but are not expected to produce severe weather or heavy
rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers and isolated thunderstorms continue Thursday
and Thursday afternoon. A brief lull before another round of
showers and thunderstorms develop Friday morning. Severe weather
and heavy rain are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-050-052>054-057>060-063-064-012045-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
339 PM CDT Wed Apr 30 2025
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected early this
evening, but should diminish fairly quickly by 10 to 11 pm. The
main threats from these thunderstorms will be spotty lightning
and wind gusts to 45 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers and isolated thunderstorms will again be
possible Thursday afternoon and evening with lightning and wind
gusts of 45 mph again the main concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Bon Homme
- When
- May 1, 12:00 AM CST to May 20, 12:00 AM CST
- Where
- Bon Homme forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) by late month.
Drought, Charles Mix
- When
- May 1, 12:00 AM CST to May 20, 12:00 AM CST
- Where
- Charles Mix forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) by late month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, May 1 to 5, 20251 death · 1 injured · $523,000 · 79 events
- Tornado and Hail in Alabama, May 1 to 3, 20251 death · 2 injured · $7,000 · EF0 · 40 events
- Hail and Damaging Winds in Alabama, May 1 to 3, 2025$384,000 · 2 in hail · 77 events
- Tornadoes and Flash Flood in Texas, May 1, 20251 injured · $100,000 · EF1 · 15 events
- Wildfire in Pennsylvania, May 1 to 2, 2025$800,000 · 1 event
- Hail and Damaging Winds in Ohio, May 1 to 5, 2025$55,000 · 1.25 in hail · 55 events
- Tornado and Flash Flooding in Oklahoma, May 1 to 2, 2025$175,000 · EF0 · 26 events
- Flash Flooding and Hail in Texas, May 1 to 2, 2025$70,000 · 4.5 in hail · 34 events
- Hail and Damaging Winds in Mississippi, May 1 to 2, 2025$101,000 · 1.5 in hail · 16 events
- Damaging Winds in Pennsylvania, May 1, 2025$82,000 · 61 kt wind · 11 events
- Flooding in Oklahoma, May 1 to 5, 2025$100,000 · 4 events
- Drought in New Mexico, May 1 to 31, 202528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257151, 1257152.